<%@ Page Language="C#" MasterPageFile="~/Main.master" AutoEventWireup="true" Title="Volume 5 Issue 3" %>
Relations between Words and Maps of the Interval
James D.Louck1 and Myron L.Stein2
1T-Division, MS B210, Los Alamos National Laboratory, Los Alamos, NM 87545, USA
2TSA-Division, MS F602, Los Alamos National Laboratory, Los Alamos, NM 87545, USA
Annals of Combinatorics 5 (3) p.425-449 September, 2001
AMS Subject Classification: 37B10, 37C25, 37E05
Words on two letters may be used to label the inverse graph of the graph of the n-th iterate of the parabolic map of the interval, as well as general unimodal maps. What is interesting about this correspondence is the manner in which abstract properties of words imply, or control, corresponding properties of the functions constituting the inverse graph. We illustrate this by examples and give general theorems on the words that label the inverse graphs that undergo tangent and period-doubling bifurcations.
Keywords: maps of the interval, words, inverse parabolic map, bifurcation events, cycles


1.  G.I. Bell, R.L. Bivins, J.D. Louck, N. Metropolis, and M.L. Stein, Properties of words on four letters from those on two letters with an application to DNA sequences, Adv. Appl. Math. 14 (1997) 348–367.

2.  W.A. Beyer and J.D. Louck, Transfinite function iteration and surreal numbers, Adv. Appl. Math. 18 (1997) 333–350.

3.  R.L. Bivins, J.D. Louck, N. Metropolis, and M.L. Stein, Classification of all cycles of the parabolic map, Phys. D 5 (1991) 3–27.

4.  K.M. Brucks, Dynamics of one-dimensional maps: symbols, uniqueness, and dimension, Ph.D. Dissertation, North Texas State University, Denton, TX, 1988.

5.  W.Y.C. Chen and J.D. Louck, Necklaces, MSS sequences and DNA sequences, Adv. Appl. Math. 18 (1997) 18–32.

6.  W.Y.C. Chen, J.D. Louck, and J. Wang, Adjacency and parity relations of words in discrete dynamical systems, J. Combin. Theory 91 (2000) 476–508.

7.  P. Collet and J.-P. Eckmann, On Iterated Maps of the Interval as Dynamical Systems, Birkhäuser, Boston, 1980.

8.  M.J. Feigenbaum, Universal behavior in nonlinear systems, Los Alamos Science (1980) 4– 27.

9.  B.-L. Hao and W.M. Zeng, Applied Symbolic Dynamics, World Scientific, Singapore, 1998.

10.  G. Helmberg and L. Sun, Maximal words connected with unimodal maps, Order 4 (1988) 351–380.

11.  M. Lothaire, Combinatorics on Words, Encycl. of Math. and Its Appl., Vol. 17, G.-C. Rota, Ed., Addison-Wesley, Reading, MA, 1981.

12.  J.D. Louck, Conway numbers and iteration theory, Adv. Appl. Math. 18 (1997) 181–215.

13.  J.D. Louck, Problems in combinatorics on words originating from discrete dynamical systems, Ann. Combin. 1 (1997) 99–105.

14.  J.D. Louck, Properties of Metropolis, Stein, and Stein polynomials, to appear in Paul Erdös Memorial Volume, World Scientific, Singapore.

15.  J.D. Louck and N. Metropolis, Symbolic Dynamics of Trapezoidal Maps, D. Reidel Pub. Co., Dordrecht, 1986.

16.  N.Metropolis, M.L. Stein, and P.R. Stein, On finite limit sets for transformations on the unit interval, J. Combin. Theory Ser. A 15 (1973) 25–44.